My left eye is completely foggy. I can barely see out of it. It just happened all the sudden. I'm sitting here at work. I started freaking out at first, but then realized it's probably from the Lupus. I'm not sure what to do. It seems like someone is shining a flashlight into my eye and blinding me. It's like I just see a kind of white light, and everything is blurry. [/u]
When lupus affects the eyes, it can have such symptoms as a red or pink lid, a spot or scale on the lid that may change in pigment (generally losing pigment except for darker color marking the border of the spot), eyelash loss, dry eye syndrome, migraine headaches, uveitis, scleritis, conjunctivitis and retinal vascular occlusion (blockage in the retina's vascular system).
However, if you are using steroids, the affects on the eyes are quite different. Use of steroids, particularly at higher doses, increases the risk of getting cataracts. It may also increase the likelihood of getting glaucoma. This is fairly uncommon, but If there is a family history, then regular eye checks by an optician may be well advised.
Occasionally people report slight blurring of vision when the steroid dose goes up or down as a result of fluid changes in the eye or when the steroid dose is changed. If you are on hydroxychloroquine (plaquenil) or chloroquine, there is a risk of developing inflammation at the back of the eye. Over recent years however, it has become clear that this risk is incredibly small at the doses that we use these drugs at. Nevertheless, if you are taking plaquenil, as a precautionary measure, it important to mention any changes in your ability to read or changes in color vision to your doctor, and from time to time your doctor may recommend an eye check at your opticians. If you have been on this medication for a few years it may be sensible to do this about once a year.
Lupus can, rarely, affect the blood vessels in the eye which may lead to pain and reduced vision. If this happens, then you should advise your doctor immediately because it may be important to treat you quickly to prevent permanent damage from occurring. Inflammation inside the eye (iritis or scleritis) can also produce a painful red eye and again, urgent treatment may be needed.
Sometimes conditions such as shingles can affect the eye and people who are on steroids or immunosuppressants such as azathioprine or cyclophosphamide or whose spleen is not working well are more prone to infection or reactivation of an infection they have had many years ago. This may require antibiotic or anti-viral treatments. In these circumstances, steroids may actually make this type of problem worse. Clearly if there is something very wrong and out of the ordinary, it is important not to waste time, but to seek medical advice quickly so that you can begin treatment right away.
There is a range of other problems that can affect the eye. Some people with lupus may get an overactive thyroid gland that can occasionally cause prominence of the eyeballs. If there is inflammation of the nerves that supply one or more of the muscles to the eye (optic neuropathy) this may cause double vision when you look in a particular direction or directions. This again is uncommon.
All in all, I would suggest that you contact your doctor to inform him/her of this sudden change in your vision.
I hope that this has been helpful and please let us know what you find out!
Peace and Blessings
Laura, as Saysusie explained, there are many ways that lupus, and lupus medications, can affect your eyes. Any sudden change in your vision should be reported to your doctor immediately - there are some instances where you may need treatment to prevent any loss of vision or damage to your eye. I know this is awkward when you are at work, but call your doctor asap. If you need to go to his office or your eye doctor for an exam, GET SOMEONE ELSE TO DRIVE YOU, you shouldn't drive yourself because it isn't safe - your peripheral vision and depth perception may be affected.